Alert archive / Michigan / Beach Hazards Statements in 2022
Beach Hazards Statement 16, NWS Gaylord, MI
NWS Gaylord, MI issued this beach hazards statement at Sep 22, 2022, 3:13 AM EDT for 10 counties in Michigan. It took effect at Sep 22, 2022, 8:00 AM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2022, 3:13 AM EDT (07:13 UTC)
- In effect from
- Sep 22, 2022, 8:00 AM EDT
- Expired
- Sep 23, 2022, 2:00 AM EDT
- In force
- 18 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Benzie County, MI, Charlevoix County, MI, Emmet County, MI, Grand Traverse County, MI, Leelanau County, MI, Manistee County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 24 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
489 WHUS43 KAPX 220713 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 313 AM EDT Thu Sep 22 2022 MIZ016-018-020-021-024>026-030-031-098-099-221515- /O.NEW.KAPX.BH.S.0016.220922T1200Z-220923T0600Z/ Emmet-Presque Isle-Leelanau-Antrim-Alpena-Benzie-Grand Traverse- Alcona-Manistee-Beaver Island and surrounding islands-Charlevoix- 313 AM EDT Thu Sep 22 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE TONIGHT... * WHAT...High waves and strong currents leading to dangerous swim conditions. * WHERE...Portions of Northern Lower Michigan. * WHEN...From 8 AM EDT this morning through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$
3 follow-up statements
665 WHUS43 KAPX 221604 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 1204 PM EDT Thu Sep 22 2022 MIZ016-018-020-021-024>026-030-031-098-099-230015- /O.CON.KAPX.BH.S.0016.000000T0000Z-220923T0600Z/ Emmet-Presque Isle-Leelanau-Antrim-Alpena-Benzie-Grand Traverse- Alcona-Manistee-Beaver Island and surrounding islands-Charlevoix- 1204 PM EDT Thu Sep 22 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High waves and strong currents leading to dangerous swim conditions. * WHERE...Portions of Northern Lower Michigan. * WHEN...From 8 AM EDT this morning through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$
066 WHUS43 KAPX 221940 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 340 PM EDT Thu Sep 22 2022 MIZ016-018-020-021-024>026-030-031-098-099-230345- /O.CON.KAPX.BH.S.0016.000000T0000Z-220923T0600Z/ Emmet-Presque Isle-Leelanau-Antrim-Alpena-Benzie-Grand Traverse- Alcona-Manistee-Beaver Island and surrounding islands-Charlevoix- 340 PM EDT Thu Sep 22 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...High waves and strong currents leading to dangerous swim conditions. * WHERE...Portions of Northern Lower Michigan. * WHEN...From 8 AM EDT this morning through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$
640 WHUS43 KAPX 230211 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 1011 PM EDT Thu Sep 22 2022 MIZ016-018-020-021-024>026-030-031-098-099-230600- /O.CON.KAPX.BH.S.0016.000000T0000Z-220923T0600Z/ Emmet-Presque Isle-Leelanau-Antrim-Alpena-Benzie-Grand Traverse- Alcona-Manistee-Beaver Island and surrounding islands-Charlevoix- 1011 PM EDT Thu Sep 22 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...High waves and strong currents leading to dangerous swim conditions. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 22, 3:05 AM EDT, 8 minutes earlier.
Area forecast discussion, Sep 22, 3:05 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
305 AM EDT Thu Sep 22 2022
.NEAR TERM...(Today through Tonight)
Issued at 305 AM EDT Thu Sep 22 2022
...At or near freezing temperatures late tonight...
High Impact Weather Potential...Areas of frost are possible for
inland locations of Northern Lower Michigan late tonight as
temperatures drop to near freezing.
Upper level trough axis has just arrived across our CWA early this
morning...ushering in the heart of significantly colder air diving
southward out of Canada and into the Great Lakes region. Arrival of
cold air has activated the lakes in response to 850 mb temps falling
below 0 C...producing streams of lake effect rain showers off of our
surrounding Great Lakes under the direction of N/NW low level flow.
Gusty low level winds are pushing these rain bands further inland
across much of our CWA...and this will remain the case thru today
and into early evening as low level CAA continues. Much colder air
over our relatively warm lakes will also result in the chance for
waterspout development today into this evening along our nearshore
areas. Temps will not warm much throughout the day...with high temps
only reaching into the mid to upper 50s.
Cold airmass will remain in place tonight...but upstream high
pressure will begin to build into our region. Lake effect rain
showers will come to an end this evening as skies clear and winds
diminish. All of the above will set up good radiational cooling
conditions...allowing our overnight lows to plummet to or just above
freezing for much of our CWA. Coldest temps will be across inland
areas of Northern Lower Michigan...and expect areas of frost to
develop as a result. Frost/freezing headlines will likely be needed
for at least some of our CWA...but some uncertainly still remains
regarding how extensive the frost/freezing will be. Will hold off on
issuing headlines for now in order to better define which areas will
reach criteria.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 305 AM EDT Thu Sep 22 2022
High Impact Weather Potential: Thunder possible at times through the
forecast period...none expected to become severe at this time.
Friday will be mostly clear and a bit warmer than Thursday, but by
only several degrees as flow still remains a bit northerly wrapping
around the northern periphery of high pressure ridging overhead and
building into the region. Winds will subside as well and back to
more west-northwesterly early Friday morning as aforementioned high
pressure ridge moves overhead. Rain chances appear to return
Saturday as a triple point associated with an area of low pressure
developing over the northern Great Lakes approaches the forecast
area. Winds will become southerly Saturday as the high pressure
moves off to our east and the next system approaches. Low pressure
will be over northern Michigan by Sunday morning, continuing chances
of rain through the day and into the overnight hours. Thunderstorms
will be possible...especially during the afternoon hours Saturday
and Sunday, but none are expected to become severe at this time. The
highest amounts of QPF are expected to be late Saturday afternoon
through the overnight hours as the aforementioned triple point of
this system is over northern Michigan...bringing with it the best
synoptic dynamics and moisture.
Friday warms a bit as mentioned earlier...reaching into the low to
mid 60s and remain so throughout the daytime hours of Saturday and
Sunday as well.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 305 AM EDT Thu Sep 22 2022
High Impact Weather Potential...Minimal at this time.
The area of low pressure and accompanying moisture mentioned in the
previous forecast period discussion seems to linger over the Great
Lakes through the beginning of the next work week as troughing over
the Great Lakes remains. More chances of lake effect rain chances
may occur behind this departing system late Tuesday through early
Wednesday as hints of -4C 850mb temperatures appear in latest model
runs. High pressure may give northern Michigan a reprieve from the
rain Wednesday into Thursday, but not for too long as the pattern
remains fairly progressive. One thing to note is the models are
beginning to show a tropical system in the Gulf of Mexico for late
next week, this of course could have a big impact on the forecast
and will need to be monitored for any big changes for northern
Michigan's forecast. Temperatures remain fall-like through the long
term period...reaching in the 50s to low 60s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1147 PM EDT Wed Sep 21 2022
MVFR cigs at times overnight into midday Thursday.
Colder air continues to push into the region. Lake-effect clouds
and rain showers will become more prevalent overnight into Thu
morning, before diminishing into Thu afternoon and evening. MVFR
cigs will be common at CIU into midday Thursday, and will occur
occasionally at the other TAF sites.
Gusty nw to n winds, decreasing late Thursday.
&&
.MARINE...
Issued at 305 AM EDT Thu Sep 22 2022
Winds and waves will continue to reach SCA criteria on all of our
nearshore areas today into this evening as significantly colder air
sweeps into the Great Lakes region. Lake effect rain showers will
continue to impact much of our nearshore areas...and waterspouts are
also possible thru this evening as CAA continues.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 8 AM EDT this morning through late
tonight for MIZ016-018-020-021-024>026-030-031-098-099.
LH...Small Craft Advisory until 2 AM EDT Friday for LHZ345>349.
LM...Small Craft Advisory until 2 AM EDT Friday for LMZ323-341-342-
344>346.
LS...Small Craft Advisory until 2 AM EDT Friday for LSZ321-322.
&&
NEAR TERM...MLR
SHORT TERM...TJL
LONG TERM...TJL
AVIATION...JZ
MARINE...MLRHazardous weather outlook, Sep 21, 7:18 PM EDT, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 718 PM EDT Wed Sep 21 2022 MIZ016>018-020>036-041-042-086>088-095>099-222330- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 718 PM EDT Wed Sep 21 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Dangerous swimming conditions are expected along some coastal areas of Northern Lake Michigan and Northern Lake Huron into this evening. Please see the latest beach hazard statement and surf zone forecast for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Dangerous swimming conditions are expected again along some coastal areas of northern Lake Michigan and northern Lake Huron Thursday. A cold air mass will lead to a frost or freeze threat late Thursday night into early Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-222330- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 718 PM EDT Wed Sep 21 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. Gale force gusts are expected over part of Lake Huron, especially from Alpena to Rogers City. Waterspouts are possible along our nearshore areas late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Waterspouts will remain possible along our nearshore areas Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JZ
In the hours before
Local storm report, Sep 21, 9:15 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
915 PM EDT WED SEP 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM NON-TSTM WND GST 1 WNW PELLSTON 45.57N 84.80W
09/21/2022 M43 MPH EMMET MI ASOS
ASOS STATION KPLN PELLSTON - RGNL AIRPORT OF
EMMET COUNTY.
&&
JZLocal storm report, Sep 21, 10:43 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1043 PM EDT WED SEP 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM NON-TSTM WND GST 7 NNE NORTHPORT 45.21N 85.55W
09/21/2022 M40 MPH LMZ344 MI MESONET
GTLM4 GRAND TRAVERSE LIGHT.
&&
JZLocal storm report, Sep 21, 10:44 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1044 PM EDT WED SEP 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND GST 17 E POINT AUX PINS ON 45.77N 84.14W
09/21/2022 M40 MPH LHZ361 MI MESONET
SRLM4 SPECTACLE REEF LIGHT.
&&
JZLocal storm report, Sep 22, 12:05 AM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1205 AM EDT THU SEP 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM NON-TSTM WND GST 4 NNW BAY MILLS 46.48N 84.63W
09/21/2022 M43 MPH CHIPPEWA MI BUOY
BUOY STATION PTIM4 POINT IROQUOIS, MI.
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 3:48 PM EDT | Frost Advisory | APX | Alcona, Alpena, Antrim, Arenac, Cheboygan, Chippewa and 7 more | 18 hr |
| Sep 22, 3:48 PM EDT | Freeze Warning | APX | Crawford, Kalkaska, Missaukee, Ogemaw, Oscoda, Roscommon | 18 hr |
Nearby
Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.